Scared my lupus isn't manageable and about adding mycophenolate

I have SLE and Sjogren's Syndrome. Diagnosed with lupus when I was 12, fine most of my adult life and struggling more in the past 6 years since I stopped breastfeeding my daughter. I have been fortunate for much of my illness compared to many and have even managed for the past 6 years on 5mg prednisolone and 200-400mg Plaqueni with the occasional Depo steroid injection when things have flared up. In the past my flares were predominantly rash related, so itchy (in my case) and bad looking but with minimal increased symptoms.

In the past 4 months I have been in a flare that is just not going and it is leaving me feeling very rough. I wake each day feeling pretty normal once I get my eyes open (Sjogren's causes my eyelids to stick to my eyes at night, I'm sure many of you are familiar) and am still working a full-on job, so get through my work day feeling somewhat OK. But every afternoon/evening I have started feeling really really rough - malaise I guess? Headachy, heady like I have jet lag, swollen glands, low grade fever (38-39), sore knees, eyes much much worse and very photosensitive, and so tired. I have night sweats most nights. I end up sleeping, or wishing I were, most every evening from about 7pm. It's really taking a toll on my family life and ability to keep a balance between my work and home. My poor husband, who is so patient, has to hear me complain or watch me fall asleep nearly every evening. I can't even really explain how I feel.

I have been in to see my rheumy and had steroid injections every month for the last 3 months as well as trying higher dose oral steroids for a while, but rheumy has been talking for the last couple of visits about adding mycophenolate. He told me if this injection didn't work, which it clearly isn't, he'd strongly recommend this step. I've been worried about it as I have trouble with side effects on most drugs and to be honest, am scared to see this disease progress to a place where I can't manage it.

Feeling low.

7 Replies

  • Mycophenolate won't help with the sun sensitivity. It may make it worse, which is its biggest downside. However my advice would be - for what it's worth: please try it.

    I have been taking it for a year - and wish I had had it years ago, before things got so bad. Fewest side effects of any of the drugs I've taken, and biggest improvement in symptoms. I'd go for mycophenolate over steroids any day (I have now stopped taking steroids after 6 years of taking them at doses from 5mg to 30mg with the occasional injection).

    Try it - it could be really good for you!

  • MaggieS thank you, that is really encouraging. I've been so down over this and it's so great to hear that it has helped you.

  • Shannon - In the past I have taken both MTX and Aazathioprine (briefly - it was anti-me!), and am currently taking plaquenil and mycophenolate.

    I REALLy hope it works for you, but I think it will - the evidence for its effectiveness in lupus is good.

    Let me know how it goes (give it a few months to get going and get your doctor to introduce it slowly - I took 500mg, 1000mg, 1500mg and now 2000mg phased in over a few months, No nausea at all, and now that I am off the steroids, my insomnia is much better too.

    Good Luck!

  • Thank you again, Maggie, for your input on this subject. I've been taking CellCept for two weeks now whilst trying to taper down steroids and it hasn't been plain sailing, although I'm not sure which drug is causing what symptom. I am hoping all will get better once myco kicks in because I could do with some symptomless days - couldn't we all.

  • Shannon, you're not alone in your fear - I've just started myco two weeks ago and had the same concerns as you do. Still, I'm giving it a go and I'm hoping it will help - my lupus symptoms are more neuro in nature rather than joint pain but I do get chest pains too and that's scary when it is on the left side, I'm always worried i will have a heart attack! So yes, I'm watching this progress closely and I hope it works for both of us. Good luck!

  • I have been on mycophenolate mofetil for 10 years. I know a good number of other lupus patients who take it as well. This medication has allowed me to go off disability and lead a full, normal life. I have no side effects. I cried when the rheumatologist told me to take it. Now I would cry if he took it away.

  • This is so encouraging, gazorpf. Thank you. Purpletop I also appreciate your notes. I hope it also works for you.

You may also like...